CSN Login
Members Online: 13

You are here

Can you receive Rituxan under sedation?

hjarchower's picture
hjarchower
Posts: 14
Joined: Feb 2018

I'm in Stage 4 Waldenstrom Macroglobulinemia and this week completed my 6 months of Bendamustine and that wonderful shot of Nulexa. I'm a severe IBS-D patient along with Chronic Migraines. Needless to say, I am having a blast so far. (We all know it could be a lot worse, so I smile). 

I have tried on 3 occasions to get the Rituxan in my system and it is not working. After a hour or two I feel my belly is going to EXPLODE. We are trying again at a pace of 50, instead of the 200 and 100 we've tried in the past.

Has anyone heard of getting placed under sedation for this treatment? 

 

Thanks in advance for any feedback   

 

 

Howard

 

2018-02-08

ShadyGuy's picture
ShadyGuy
Posts: 357
Joined: Jan 2017

I had 26 infusions and never saw or heard of anyone being sedated for Rituxan infusions. I think they need to have you awake. For my first 8 infusions I was given percocet one hour before beginning. Each time I also recieved acetominophen and Benadryl. Other than a severe reaction requiring resuscitation during the first infusion, it was routine with no problems. Good luck. You may have to just grin and bear it.

hjarchower's picture
hjarchower
Posts: 14
Joined: Feb 2018

I get both the acetominophen and Benadryl. I will ask about the percocet, maybe that will help? Thanks for your info and thoughts. I wish it were as easy as "grin and bear it". With severe IBS-D it brings it to a whole new level.

 

Best Regards,

Howard

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3181
Joined: May 2012

Howard,

It may be that Rituxan is not going to happen in your case. Most serious Rituxan reactions occur during the first infusion, and then taper off, especially with slower delivery rates.

I have not heard of it being administered to an unconscious patient, and if you are highly prone to severe side-effects, being unconscious I would think would be a very bad idea.  However unpleasant, your body rejecting a drug is probably something you and the staff need to be aware of "in real time." 

Please share how this dilemma is eventually resolved by your doctors,

max

hjarchower's picture
hjarchower
Posts: 14
Joined: Feb 2018

All three infusions it has happened with. I nkow it's the darn IBS-D. IBS-D I have been flanked with since 5-6 yrs old. Diagnosed at 14-15 yrs old. I hope the slower rate is the answer. In addition, I'm getting off the Metforman 500 ER 4 per day and going with a less harsh drug on my stomach. Diabetes sucks too...lol

I had my Nulexas shot today so I'm sure you know what that is like.

Warm Regards and Stay Healthy,

 

Howard

 

ShadyGuy's picture
ShadyGuy
Posts: 357
Joined: Jan 2017

I hope my reply of “grin and bear it“ did not sound flippant. That was not my intent. Perhaps you could explore other biologics to replace the Rituxan?

PBL
Posts: 177
Joined: Jul 2016

Hi Howard,

As ShadyGuy and Max have already said, it really does not seem like a good idea to get Rituxan under sedation, as you need to be able to signal any sign of adverse reaction before it gets dramatic.

Along with acetaminophen and an antihistamine, I believe it is standard to get Prednisone in the Rituxan premedication cocktail.

I know that I have always had those three together at least one to two hours ahead of Rituxan - and I have had sixteen so far. I can also say that I am prone to allergic reactions, asthma and hives. As a matter of fact my first Rituxan infusion ever (first R-CHOP) had to be stopped due to a fairly significant hypersensitivity reaction, and as best I can recall (I was pretty much out of it due to the benadryl...), I was administered extra Benadryl and Prednisone before the infusion was resumed at a very slow pace and under close monitoring. That first infusion took in fact so long, that the actual chemo infusion only started after 9:00 p.m.!

My point is that (1) you should be as awake and alert as possible while Rituxan is being administered to you, and (2) maybe the key in your case might be an extra dose of Prednisone to help with your inflammatory bowel condition. Perhaps your medical team needs to be reminded of your particular inflammatory bowel issue.

Do not hesitate to firmly indicate to your hematologist and nurse what is not acceptable to you as far as pain and discomfort go. I know that when I did say "never again" after suffering what I did not know was severe neuropathy as a result of my very first chemo infusion, I was taken seriously, carefully assessed, and adjustments were made accordingly.

Hope this helps.

PBL

hjarchower's picture
hjarchower
Posts: 14
Joined: Feb 2018

I am taking all these feed backs extremely seriously.When I go back for my scan results and visit with my doctor I will make sure we dicuss it thoroughly and have a very plan set up.

 

Thanks again PBL,

 

Howard

OO7's picture
OO7
Posts: 282
Joined: Sep 2014

The very idea sends shivers down my spine.  I am one of those who needs a very slow drip.  After the first infusion I was fine so they tried to speed up the infusing time then things started to scare me.  I had flashes flicker before my eyes like some one was taking pictures of me.  My heart fluttered, I became nauseous and very weak.  The thought of me not being able to speak up for myself is terrifying.  In my experience I would not.  Best of luck.

hjarchower's picture
hjarchower
Posts: 14
Joined: Feb 2018

I understand your thoughts on this. It has been ruff for you as well I see. Thank God I'm done with the Bendamustine and Nulexa shots. Hopefully by the time I get back to Retuxin in April my IBSD will be a "Calmer" state then previous as I was also taking Bendamustine and Nulexa shots.

 

Best Regards and a Healthy 2018 to you and everyone on here!

 

Howard

Subscribe to Comments for "Can you receive Rituxan under sedation?"